Warning: This is an angst-filled article.
I had a trying morning round today. There were a few sickly patients who was admitted over the night. One patient is an elderly man who was admitted for generalised swelling all over his body. He has been ill for about a week prior to admission. He has a background history of intractable anginal chest pain (IJN decided on pharmacological management), diabetes with renal failure. hypertension; the works! After being admitted, he had one episode of hypoglycemia and was given an iv drip containing glucose.
When I saw him, his blood pressure was low, his pulse rate was racing, and the patient was restless and talking incoherently. A quick glance at his results showed his BP was low and the arterial blood gas showed pH of 7.46 with a Sodium level of 114 mmol/L.
Unfortunately, no one ordered a CXR and the latest blood counts were not back yet. I ordered a bedside blood glucose level and it came back as 3.1 mmol/L.
Another hypoglycemic episode!
Now, I don’t mean to boast. Back when I was a HO (and even when I was an MO), when I hear a “low sugar” report, I would instinctively go into auto-resuscitation mode. I would make a run to secure the precious syringe filled with 50 cc of 50% dextrose to be given asap to the patient. I was taught in medical school that “it’s most gratifying to treat a hypoglycemia case as the patient invariably will awaken as soon as sugar is pumped in”. I was also taught in medical school that any delay in administrating the life-saving liquid may cause permanent brain damage, a condition known as neuroglycopenia. The brain’s sole food source is the sugar the blood brings to it, specifically in the form of glucose.
And, so, instinctively, I ordered: “Give the patient iv 50 cc of 50% Dextrose stat!”, while looking at the MO.
What happened next was like a Greek tragedy.
The MO turned to the HO standing next to him and said: “Give the patient iv 50 cc of 50% Dextrose stat!”
The HO in turn, turned towards the nurse who was standing next to her and said: “Give the patient iv 50 cc of 50% Dextrose stat!”
The nurse (seeing no one else in beside her, except me, to whom she can bark the order at), quickly rushed off to the drug preparation room.
That’s precious time wasted.
I half-whispered-half-spoke. “When I was a HO, I would have rushed off on my own to get the Dextrose without being asked to”; and thereafter went off myself to the drug preparation room. The MO followed behind, shortly. A few medical students (some call them spectators) also filed in.
I’m glad I rushed to the room because the nurse was busy preparing into a 50 cc syringe 50 cc of 8.4% Sodium bicarbonate solution!
She saw me grabbing a 20 cc syringe and realised she was making the wrong solution. She tried to help and handed me this: a vial of Potassium Chloride!
The former solution would have pushed the pH of the patient into alkaline pH and potentially putting the patient at risk of tetany and seizures; the latter would have stopped his heart, stat! They use it in the USA for ‘death-by-injections’ of convicted criminals.
I really couldn’t fault the nurse, really because the vials containing glucose solution and those containing Potassium Chloride look so similar and they are placed quite close to each other. Here’s a blurry picture I took. You see and judge for yourself.
In a moment of panic or confusion, one could easily mistake one for the other (and everyone will be left wondering how come the patient dies instead of waking up after the injection!).
In a life-threatening situation,
1. Trust no one.
2. Do everything yourself.
3. I wish my MO/HO were like me when I was a MO/HO.
Tell me I don’t have the right to be angst-sy.
Fri, 130608 @ 1321; finished ID clinic and now have a lecture to give….